Washington, 2016Wildfire in Washington, September 11 to 15, 2016
September 11 to 15, 2016 · NWS OTX · 1 event in 1 county or zone
The Elmer City Fire, initially located 1 mile North of Coulee Dam, WA, was a human caused fire. This fire burned 5,237 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Elmer City Fire, initially located 1 mile North of Coulee Dam, WA, was a human caused fire. This fire burned 5,237 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 10, 9:42 PM PST, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 10, 9:42 PM PST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1042 PM PDT Sat Sep 10 2016
.SYNOPSIS...
A strong cold front will arrive tonight with breezy, dry
northerly winds that may lead to areas of blowing dust.
Unsettled, windy and cooler weather persist through Sunday.
Breezy winds will linger into Monday, but expect dry weather for
much of the work week. Temperatures will gradually warm to near
normal readings by Tuesday and last for much of the week.
&&
.DISCUSSION...
...NORTH WINDS SUNDAY RAISE CONCERNS FOR WILDFIRES AND BLOWING DUST
OVER NORTH CENTRAL WASHINGTON INTO UPPER COLUMBIA BASIN...
Tonight and Sunday: A tightly wound low pressure system over
central British Columbia this afternoon will surge southward
tonight bringing windy conditions to north central Washington
Sunday. Showers and embedded thunderstorms are expected under the
heart of the upper trough in north Idaho Sunday as well. The
increase in wind will raise wildfire concerns for wildfires and
blowing dust.
* WINDS TONIGHT: We are expecting typical breezy conditions this
evening with the initial cold frontal passage. Immediately along
and behind the cold front, our typical westerly surface pressure
gradient and modest cold air advection will produce sustained 15
to 20 mph winds with gusts to 30 mph along the East Slopes of
the Cascades. Places prone to gap winds like Wenatchee, Chelan,
and Vantage will experience the gustiest winds this evening.
* WINDS SUNDAY: During the early morning hours tomorrow (SUN), the
pressure gradient will become increasingly north to south
oriented. The NAM and GFS drive a strong baroclinic zone through
northern Washington around sunrise. This pattern is notorious for
producing strong winds through the Okanogan Valley. The surge of
cold dense air channels through the corridor from Oroville to
Omak onto the Waterville Plateau. Sustained winds of 20 to 30
mph with gusts to 40 mph will be possible. During the late
afternoon and early evening hours northeast winds will likely
increase over north Idaho from Bonners Ferry to Sandpoint to
Coeur d'Alene as the cold front is driven through the Panhandle.
Sustained 15 to 25 mph winds with gusts to 35 mph will be
likely. Gusts could be higher if showers over the Panhandle are
able to produce any organized convective outflow.
* FIRE WEATHER: Red Flag Warnings have been issued for portions of
north central Washington including the Okanogan Valley and
adjacent portions of the northern Cascades. Recent cool and
showery weather has increase fuel moisture values over much of
the Inland Northwest, but an all-day wind event through the
Okanogan Valley is enough to raise wildfire concerns
sufficiently to issue the Red Flag. Humidity levels are expected
to remain high enough over the Columbia Basin and Waterville
Plateau to hold off on a Red Flag, but brush and grass fires
will have the potential to spread quickly in the Basin Sunday.
* BLOWING DUST: It is the season for planting of winter wheat.
Fields across central and eastern Washington have been worked
recently. Despite a bit of rain in recent weeks, top soil is
very dry and will be prone to blow. We will be monitoring web
cameras closely tomorrow and will issue a Blowing Dust Advisory
if visibility restrictions develop.
* THUNDERSTORMS: The 500mb (-21C to -23C) cold pool is forecast to
track right over the Idaho Panhandle and extreme eastern
Washington on Sunday. Despite our relatively cool high
temperature forecast in the 60s, strong mid-level cooling will
produce sufficient CAPE for low-topped thunderstorms. The most
probable hazard with storms will be gusty outflow that could
reinforce the already robust northeast winds in north Idaho.
Gusts to 50 mph aren't out of the question if a big enough cold
pool is generated by convective clusters. /GKoch
Monday through Wednesday night: Expect dry weather for the first
half of the work week. Strong northerly flow will usher in dry
continental air from BC, aloft all the way to the surface. These
northerly winds will continue to funnel into the northern valleys,
especially the Okanogan valley and the Purcell trench in north
Idaho, and then across the Columbia Basin. Anticipate wind speeds
of 15 to 25 mph and gusts of 30 to 40 mph. Theses winds would be
capable of producing blowing dust across the agriculture lands for
much of Monday. Pressure gradients and winds will relax by
Tuesday. Meanwhile, an upper level low will develop over NV and
the circulation will spread across Oregon with its fringes of high
clouds brushing across the Blue mountains and the southern Idaho
panhandle Tuesday night into Wednesday. Low levels will remain dry
and stable with little in the way of convection developing. This
circulation will fill and slowly migrate east, remaining south of
the region. This will be followed a ridge of high pressure.
Temperatures will slowly warm each day, staying near normal mid
September values by mid week. Chilly early morning temperatures
will be a concern, especially as the northerly winds relax and the
dry air leads to good radiational cooling. Currently the coldest
morning, looks to be early Tuesday morning with some near freezing
temperatures possible in the northern sheltered valleys, but could
see a few cold pockets by early Wednesday morning as well. /rfox.
Thursday through Saturday: Marginally strong ridging will be in
place over the PacNW by late Thursday keeping us dry and warmer,
with temps increasing a few degrees each day to the low 80s by
Saturday; above normal for this time of year. Models differ on
the longevity of this ridge but the EC has been consistent in
keeping the higher heights over us through the weekend, so will
keep pops down and temps up for the time being. /bwilliams
&&
.AVIATION...
06Z TAFS: The passage of a cold front tonight will bring
increasing winds to our airports. TAF locations are not terribly
windy attm, but some portions of the Okanogan Valley into the
Waterville Plateau are seeing gusts up to 45 mph. A transition to
north winds will occur during the overnight and early morning
hours for the Okanogan Valley. NW winds of 15 to 20 mph are
expected by mid to late morning at Moses Lake and Ephrata. Blowing
dust may become an issue by Sunday afternoon at these central
Washington airports. Look for increasing showers and embedded
thunderstorms over north Idaho after 16z Sunday...namely in the
Sandpoint and Bonners Ferry areas, but cannot rule out it pushing
south towards KCOE and KSFF in the aftn and even possibly KPUW.
Winds will increase aft 17Z at all terminals and peak toward 21Z.
Winds will shift to the north at 00Z Sunday for Spokane area TAF
sites. Winds will start to come down btwn 01-03Z, but still remain
quite breezy.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 51 68 43 68 42 71 / 0 20 10 0 0 0
Coeur d'Alene 50 66 44 67 37 69 / 0 30 10 0 0 0
Pullman 51 68 42 67 36 70 / 0 10 10 0 0 0
Lewiston 57 75 47 73 43 74 / 0 10 10 0 0 0
Colville 46 71 42 71 35 74 / 0 20 10 0 0 0
Sandpoint 47 63 43 65 33 68 / 0 70 10 0 0 0
Kellogg 47 64 40 62 36 66 / 0 50 20 0 0 0
Moses Lake 55 77 48 75 40 77 / 0 0 0 0 0 0
Wenatchee 57 74 49 75 45 75 / 0 0 0 0 0 0
Omak 56 76 47 77 42 77 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 11 AM to 9 PM PDT Sunday for East
Washington North Cascades (Zone 685)-East Washington
Okanogan/Methow Valleys (Zone 684).
&&Hazardous weather outlook, Sep 10, 2:04 AM PST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
304 AM PDT SAT SEP 10 2016
WAZ034-043-044-111300-
MOSES LAKE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
304 AM PDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG COLD FRONT WILL USHER IN WINDY CONDITIONS SATURDAY NIGHT
AND SUNDAY FOR THE OKANOGAN VALLEY...WATERVILLE PLATEAU...AND
MOSES LAKE AREA. THESE WINDS WILL COMBINE WITH LOW RELATIVE
HUMIDITY DURING THE DAY ON SUNDAY WHICH MAY RESULT IN RAPID FIRE
SPREAD WITH ANY NEW FIRE STARTS ESPECIALLY IN THE OKANOGAN VALLEY.
WINDY CONDITIONS WILL CONTINUE IN THE COLUMBIA BASIN ON MONDAY.
WINDS SUNDAY AND MONDAY MAY KICK UP AREAS OF BLOWING DUST.
IDZ001>004-WAZ033-035>038-111300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
304 AM PDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BREEZY TO WINDY CONDITIONS WILL DEVELOP SUNDAY AFTERNOON AND
MONDAY ACROSS EASTERN WASHINGTON AND NORTH IDAHO. THE STRONGEST
WINDS ARE EXPECTED OVER PORTIONS OF THE NORTH IDAHO PANHANDLE
INCLUDING SANDPOINT AND COEUR D'ALENE...AS WELL AS THE SPOKANE
AREA AND UPPER COLUMBIA BASIN WITH WIND GUSTS OF 30 TO 40 MPH
POSSIBLE. THESE WINDS MAY PICK UP AREAS OF BLOWING DUST IN THE
COLUMBIA BASIN.
COLD OVERNIGHT LOW TEMPERATURES IN THE 30S ARE POSSIBLE MONDAY
NIGHT AND TUESDAY NIGHT. THE COLDEST SPOTS COULD DROP IN THE UPPER
20S WITH FROST POSSIBLE.
IDZ026-027-WAZ031-032-041-042-111300-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
304 AM PDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Wildfire, Upper Columbia Basin
- When
- September 11, 12:00 AM PST to September 15, 12:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The Elmer City Fire burned several power poles, knocking out electric power to a few customers of Nespelem Valley Electric. The cause of the fire is still under investigation, but a power line slap (one wire touching the other due to gusty winds) is being looked at, according to officials. Latest official reports noted costs associated with suppression efforts associated with the Elmer City Fire were $600,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, September 11, 20161 injured · $349,000 · 50 kt wind · 45 events
- Damaging Winds and Lightning Strike in Vermont, September 11, 2016$170,000 · 55 kt wind · 12 events
- Damaging Winds in New Hampshire, September 11, 201650 kt wind · 28 events
- Damaging Winds in Maine, September 11, 201650 kt wind · 13 events
- Hail and Damaging Winds in Georgia, September 11, 2016$15,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, September 11 to 12, 2016$14,000 · 50 kt wind · 2 events
- Damaging Winds in New York, September 11, 201674 kt wind · 8 events
- Damaging Winds in Massachusetts, September 11, 201674 kt wind · 6 events
- Damaging Winds in Utah, September 11 to 13, 2016$2,000 · 58 kt wind · 6 events
- Hail and Damaging Wind in Mississippi, September 11, 2016$6,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, September 11, 2016$5,000 · 50 kt wind · 3 events
- Damaging Winds in Connecticut, September 11, 201650 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655863.